Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 127, NWS Fort Worth, TX

May 5, 2003Rains County, Van Zandt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 5, 2003, 10:12 AM CDT for Rains County, Van Zandt County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2003, 10:12 AM CDT (15:12 UTC)
Expired
May 5, 2003, 11:00 AM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Rains County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 140 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:30 AM CDT, 42 minutes earlier.

Area forecast discussion, May 5, 9:30 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
930 AM CDT MON MAY 5 2003

HAD TO UPDATED FOR SOME LAST MINUTE THUNDERSTORMS POPPING UP FROM IN
THE VICINITY OF THE METROPLEX EXTENDING TO THE NORTHEAST. THE
DRYLINE SHOULD PUSH THROUGH THE METROPLEX EARLY THIS AFTERNOON TO
SCOUR OUT THE SWAMPY AIR...AND END THE THUNDERSTORM THREAT ALL BUT
EASTERN AND SOUTHEASTERN SECTIONS.

30/SS

.FWD...NONE.
Hazardous weather outlook, May 5, 6:08 AM CDT, 4 hours 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
608 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY
EAST OF A BONHAM...KAUFMAN...WACO...GATESVILLE LINE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. AN ISOLATED TORNADO MAY ALSO
OCCUR. THE DRY LINE WILL MOVE EAST TODAY...WITH A FEW THUNDERSTORMS
FORMING NEAR AND EAST OF THE BONHAM TO GATESVILLE LINE DURING THE
AFTERNOON.  A STRONG CAPPING INVERSION IS IN PLACE THIS MORNING.
HOWEVER...THE CAP LIKELY WILL WEAKEN AS ATMOSPHERIC LIFT OCCURS WITH
AN APPROACHING UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...
THE DRY LINE WILL MOVE WEST TONIGHT...AS PRESSURES FALL ACROSS
WEST TEXAS.  A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE DRY LINE DURING THE WEEK.  THUS...THERE ARE LOW CHANCES FOR
THUNDERSTORMS ACROSS NORTH TEXAS THROUGH THE WEEK.  A FEW OF THESE
STORMS WILL BE SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION WILL BE NEEDED WITHIN THE SLIGHT RISK
AREA THIS AFTERNOON AND EARLY EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:56 AM CDTSevere Thunderstorm WarningFWDKaufman49 min
May 5, 10:02 AM CDTSevere Thunderstorm WarningFWDHopkins28 min
May 5, 2:54 PM CDTSevere Thunderstorm WarningFWDHopkins66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.